A study that evaluated the tolerability and safety of combining other medications in patients taking subcutaneous sumatriptan found that 1,784 of the 12,339 migraine patients were on SSRIs and subcutaneous sumatriptan during a one-year period, and none experienced serotonin syndrome (Cephalalgia 1999;19:668–675), said Dr. Tepper.
Explore This IssueOctober 2006
Most experts said that the data indicate that triptans are safe in combination with SSRIs. But it is also true that most headache specialists, including those interviewed for this article, are involved in the commercial promotion or development of triptans, noted Dr. Shapiro. “It’s hard to find an expert who has not been commercially involved in this class of medicines,” he said.
Treatment Will Not Change
None of the migraine experts recommended that the combination of triptans and SSRIs or SNRIs be discontinued unless symptoms arise.
“I say, ‘If you’re feeling intoxicated, feel sick, get clumsy on your feet, start to twitch, then stop taking the medications,’” Dr. Tepper said. He also recommends trying a non-SSRI or non-SNRI alternative for depression or anxiety and continuing triptans for migraine.
Richard Lipton, MD, Director of the Montefiore Headache Unit and Professor of Neurology at the Albert Einstein College of Medicine, agreed that the risks and benefits of treatment should be discussed with patients. “Patients should be told that serotonin syndrome is a rare complication of medical therapy,” he added.
Patients on SSRIs or SNRIs and triptans should avoid other drugs that act on the serotonin system and keep the dose on the lower end of the safe dose range for triptans, explained Dr. Lipton.
The Bottom Line
Overall, the FDA advisory is based on a preliminary data analysis, noted Dr. Shapiro. The fine print of the Healthcare Professional Sheet with FDA Alert states, “FDA is considering, but has not reached a final conclusion about this information. FDA intends to update this sheet when additional information or analyses become available. “The FDA advisory is premature and their fine print is very apt,” Dr. Shapiro concluded.
Symptoms of Serotonin Syndrome
- Loss of coordination
- Fast heartbeat
- Rapid changes in blood pressure
- Increased body temperature
- Overactive reflexes
©2006 The Triological Society